Adam Hergenreder started vaping about two years ago at age 16. The mint and mango flavors were his favorites.
Now Hergenreder, of Gurnee, is hospitalized and unable to breathe without a steady flow of oxygen through tubes affixed to his nostrils. Doctors have told the 18-year-old that images of his lungs from a chest X-ray look like those of a man in his 70s. His lungs may never be the same again, and vaping is likely to blame.
Hergenreder is one of at least 27 patients with a history of vaping who have been hospitalized in recent weeks in Illinois for an unknown respiratory illness. Last month, one of those patients died, and more than 200 other cases have been reported in 24 other states as of late last week, according to the Centers for Disease Control and Prevention. The agency is assisting the Illinois Department of Public Health in investigating the cases, along with the Food and Drug Administration.
Public health officials are warning people to stop vaping as they try to determine what is causing the severe respiratory illness, what kinds of products patients used and whether they contained nicotine or THC — the main psychoactive compound in marijuana that creates a high.
Hergenreder said he started off using nicotine vapes and bought them in convenience stores, even though he was underage. But last year he also began buying THC-filled devices, called dab sticks, off the street. These products are often altered by those who sell them illegally. Those in the vaping industry have blamed homemade, illegal devices for the recent rash of hospitalizations, though public health experts have said they can’t confirm that.
Even before the hospitalizations, physicians and addiction experts warned of the danger of vapes, or e-cigarettes, popular among young people. Besides the addictive properties of nicotine, they also contain chemicals used for flavoring that can cause harm to the lungs.
But as reports surface of more and more young people turning up in emergency rooms, struggling to breathe, officials are strengthening their public warnings, and placing new restrictions on e-cigarettes. Michigan on Wednesday became the first state to ban all flavored e-cigarettes.
Hergenreder said he and his peers heard the warnings from teachers and parents, but didn’t believe “how dangerous it is.” He continued to vape — up to one and a half pods a day.
“People just see that little (vape) pod and think, how could that do anything to my body?” Hergenreder said Tuesday from his hospital bed at Advocate Condell Medical Center in Libertyville, where his mother took him late Saturday after he spent days throwing up violently. “I’m glad I could be an example and show people that (vaping products) aren’t good at all. They will mess up your lungs.”
Hergenreder said he started feeling as if he had the flu late Thursday and started vomiting. When he couldn’t stop, he woke his mother Friday morning, but after a trip to the emergency room and anti-nausea medication, he seemed better, said his mom, Polly Hergenreder. Public health officials have said some of those with the unknown illness report vomiting or diarrhea, as well as gradual breathing difficulty, shortness of breath or chest pain.
When Hergenreder began throwing up again, Polly Hergenreder brought her son to a different, closer emergency room (Condell), where a doctor ordered a scan of his stomach. That scan picked up the bottom of his lungs, revealing “something wasn’t right,” Polly Hergenreder said. Adam was then hospitalized and put on oxygen because he was struggling to breathe.
“That doctor saved my kid’s life,” she said.
With the help of oxygen, steroids and antibiotics, Adam Hergenreder’s condition has improved, said Dr. Stephen Amesbury, one of his pulmonologists. If that continues, he’ll be able to go home in a few days.
But his lungs will take weeks or months to recover, Amesbury said, and scarring from the inflammation could cause permanent damage.
“Only time and further pulmonary testing will determine if he’ll return to normal,” added Amesbury, who said he’s treated other young people with vaping-related lung illness.
Amesbury said it’s hard to tell exactly which vaping product or ingredient damaged Hergenreder’s lungs.
“I don’t think anyone knows for sure the exact mechanism of the injury or what ingredient or contaminant in the (vaping) product is causing this somewhat epidemic of young people being hospitalized with these severe lung injuries,” he said. “But clearly (vaping) … is going to lead to more and more health consequences and a whole new generation of nicotine users.”
Polly Hergenreder said she and her husband had warned all four of their sons about vaping, including telling them about the mystery respiratory illness and the recent death. If she found an e-cigarette in her home, she’d throw it out.
“My kids knew I was against it and my husband was against it,” she said. “But they’re going to do their own thing. It’s addictive.”
She said she was surprised her son wanted to vape, given his disgust for tobacco cigarettes. Adam Hergenreder said he never smoked cigarettes or used other drugs, but he couldn’t stop vaping.
“I would hit it more and more,” he said. “I’d cough right after.”
The family said they want to share their story in hopes that others will stay away from e-cigarettes, which experts say are appealing to teens because the slim, rectangular devices are easy to hide and don’t have the smell of traditional tobacco cigarettes. The devices heat up a pod filled with a flavored liquid that can contain nicotine or THC, which creates an aerosol to inhale.
“I feel stupid,” Adam Hergenreder said. “I want other people to stop (vaping). It’s going to attack your lungs.”
Kate Thayer/Chicago Tribune